Maryland, 2002

Flash Flood in Maryland, May 2, 2002

May 2, 2002 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 2, 5:48 AM EST, 27 minutes earlier.

Area forecast discussion, May 2, 5:48 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 AM EDT THU MAY 2 2002

ISSUED ZONES TO REMOVE SEVERE THUNDERSTORM WATCH FROM ALL AREAS.

.PBZ...
MD...FLOOD WATCH FOR THIS MORNING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ021...PAZ029>032.

WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

In the hours before

Special weather statement, May 2, 2:21 AM EST, 3 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-021315-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 AM EDT THU MAY 2 2002

...HEAVY RAIN AND GUSTY THUNDERSTORMS POSSIBLE THIS MORNING...

GUSTY THUNDERSTORM WINDS, HEAVY RAIN, HAIL AND NUMEROUS LIGHTNING
STRIKES ARE POSSIBLE THIS MORNING AS A COLD FRONT MOVES THROUGH.

A FLOOD WATCH IS IN EFFECT UNTIL 10 AM FOR THE AREA SOUTH OF A LINE
ROUGHLY FROM NEW PHILADELPHIA TO STEUBENVILLE IN OHIO TO PITTSBURGH
TO LATROBE IN PENNSYLVANIA.

SKYWARN ACTIVATION IS ADVISED.
Special weather statement, May 2, 3:24 AM EST, 2 hours 51 minutes before
OHZ039-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-012-021>023-
041-021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT THU MAY 2 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 AM THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       FAYETTE         GREENE          WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         COSHOCTON       GUERNSEY        HARRISON
  JEFFERSON       MONROE          MUSKINGUM       NOBLE
  TUSCARAWAS
Special weather statement, May 2, 4:19 AM EST, 1 hour 56 minutes before
PAZ014-020>023-030-021030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 AM EDT THU MAY 2 2002

...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING
THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE
MOVING EASTWARD THROUGH THE PITTSBURGH METRO AREA UNTIL AROUND 6:00
OR 6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE
HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER
INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.
Special weather statement, May 2, 4:28 AM EST, 1 hour 47 minutes before
MDZ001-WVZ021>023-041-021030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 AM EDT THU MAY 2 2002

...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING
THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE
MOVING EASTWARD THROUGH THE FAIRMONT WEST VIRGINIA AND INTERSTATE 68
CORRIDOR INTO PRESTON AND GARRETT COUNTIES...UNTIL AROUND 6:00 OR
6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE
HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER
INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.
Special weather statement, May 2, 5:14 AM EST, 1 hour 1 minute before
OHZ039-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-012-021>023-
041-021200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 AM EDT THU MAY 2 2002

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  BELMONT         COSHOCTON       GUERNSEY        HARRISON
  JEFFERSON       MONROE          MUSKINGUM       NOBLE
  TUSCARAWAS

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY
MORNING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       FAYETTE         GREENE          WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL
Special weather statement, May 2, 5:40 AM EST, 35 minutes before
PAZ021-029>032-WVZ001>004-012-021>023-041-021045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 AM EDT THU MAY 2 2002

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       FAYETTE         GREENE          WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

The radar

The Pittsburgh radar (KPBZ), 137 km away, was scanning. The volume nearest the first event began at 11:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garrett

When
May 2, 6:15 AM EST to 8:30 AM EST
Where
Garrett County, Oakland
Reported by
LAW ENFORCEMENT
Coordinates
39.529, -79.274 (the zone’s center; the record gives no point)

Heavy thunderstorm rains estimated by radar to be between 2 and 3 inches produced roadway flooding in the Oakland area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299477.